How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bruce Your Own Question
Dr. Bruce
Dr. Bruce, Veterinarian
Category: Dog
Satisfied Customers: 17735
Experience:  15 years of experience as a small animal veterinarian
Type Your Dog Question Here...
Dr. Bruce is online now
A new question is answered every 9 seconds

Dr Bruce my dog has lung cancer and cancer throughout his body

This answer was rated:

Dr Bruce my dog has lung cancer and cancer throughout his body he is spitting up blood can I give him Ativan till I can get a vet to come to the house tomorrow to have him put to sleep.

I'm very, very sorry to hear about Miso's situation. Is he breathing with a lot of difficulty here tonight? Is he pretty weak at this time? I know it is very tough to see a good friend in this situation. I'm going to be as honest as I can with you to best help.
Customer: replied 3 years ago.

He just is doing periodically coughing he seems to be breathing ok I just want him to sleep through the night

That is good that he's breathing ok. If he was breathing harder, looking really stressed or very weak - I was going to say that it would be my best recommendation to consider seeking out an ER clinic here tonight to get him to so they could help you to let him go. The last thing that any owner wants to see is their friend being stressed out and struggling at the end. If he starts to look like he's getting compromised or stressed, I wouldn't try to wait for that at home visit tomorrow. The Ativan doesn't really have that much sedative effects. What may be a better option is to give some Benadryl (diphenhydramine) dosed at 1 mg per pound as this actually can have better sedative effects. The key here is that if he really starts to deteriorate, please get him seen sooner to let him go. I know you want it to be done at home and at my ER clinic I have owners all the time wanting this to happen. But, at my clinic we do everything possible to make such a touch decision as comfortable for the pet and owner as possible. I'm sorry Miso is in this situation and I wish you the most strength at this time of difficulty.
Customer: replied 3 years ago.

Thank you he is 90 lbs what dosage would I give him I'm sorry I can't think

For a 90 pound dog that I wanted to try and sedate a bit with oral Beandryl, I would give 100 to 150 mg. If it wasn't providing that much sedation, I'd give an additional 50 mg on top of that in a half hour or so. At this point, the most likely side effect of increasing the dose is heavier sedation.
Dr. Bruce and other Dog Specialists are ready to help you
Thank you for the very kind accept Linda. I'm again sorry for Miso's situation. I wish you the most strength at this time of hardship. Please give Miso a good ear scratching for me. I truly believe our pets stay with us in spirit after they leave us in body.

Related Dog Questions